MAUDE Adverse Event Report: MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number ETBF2813C145E
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Pain (1994); Rupture (2208)
Date of Event 08/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The main component of the system.Other relevant devices are: catalogue # etlw1616c124e, serial # (b)(4), use by date: 04/22/2016, upn # (b)(4); catalogue # etlw1613c82e, serial # (b)(4), use by date: 11/27/2015 , upn # (b)(4).A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An endurant ii stent graft system was implanted in a patient for the endovascular treatment of an abdominal aortic aneurysm.It was reported that the patient presented emergently with back pain in the emergency room and it was determined the aneurysm had ruptured.The physician thought the event was due to a type ii endoleak.The decision was made to explant and upon explant it was noted there was an endoleak that appeared to come from a hole in the fabric of the stent graft.Per the physician the cause of the rupture was due to the endoleak.The cause of the type iii endoleak was unknown.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Device analysis and films review summary: the exact cause of the ruptured aaa could not be determined from the returned explanted devices and films.The pre-implant anatomy/films were not available for review.Ct¿s returned from 20, 33 <(><<)>(> <(>&<)><(><<)>)> 36 months post-implant all revealed that the bifurcate was positioned just below the renal arteries within the calcified and angulated neck.The bifurcate appeared well-sealed proximally and distally; the aortic body od ranged from 23 ¿ 24 ¿ 22 mm along a 30mm sealing length, and at the rupture event had increased slightly to 25 ¿ 23 mm, along the 25mm seal length.The aortic body was angulated between covered stent rings 3 <(><<)>(><(>&<)><(><<)>)> 4, ~55 ¿ 60° a-p relative to the distal aorta.Two localized areas of calcification were seen at the transition from the neck to the aaa.A calcified shelf was observed along the left side of the bifurcate near the transition stent #5 above the level of the contralateral limb proximal markers which appeared to be in contact with the stent graft.Another area of calcification was seen outside the right/ipsi side of the bifurcate between covered stent rings 3 <(><<)>(><(>&<)><(><<)>)> 4.During the implant interval between 20 <(><<)>(><(>&<)><(><<)>)> 30 months, the aaa maximum diameter had increased from 10.0 cm to 10.6 cm, and subsequently ruptured at 36 months.During this implant duration, other than a likely type ii endoleak, no other clear endoleak was ob served from the ct¿s provided.From the location of the holes seen on the returned explant and the returned films, it appears likely that the abrasion related holes seen on the bifurcate were caused by abrasion from aortic calcification in contact with the stent graft aortic body during the implant duration.This fabric abrasion may have been exacerbated by the neck angulation.Although a type iii fabric endoleak was not seen via ct, these holes may have still been pressurizing the aaa sac, and during removal of the stent graft from the calcified aorta these fabric leaks would have been more apparent.It is also possible that the type ii endoleak also contributed to the aaa expansion and rupture.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENDURANT II BIFURCATED STENT GRAFT
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6829565
Report Number2953200-2017-01356
Device Sequence Number13469213
Product Code MIH
UDI-Device Identifier00613994991294
UDI-Public00613994991294
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
P100021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/11/2015
Device Model NumberETBF2813C145E
Device Catalogue NumberETBF2813C145E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2017
Initial Date Received by Manufacturer 08/05/2017
Supplement Date Received by Manufacturer11/16/2017
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date12/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient Weight71